I was in Marine Corps boot camp early in 1970 and developed a bad case of jock itch. My drill instructor, although an extremely harsh and seemingly uncaring guy, had warned us all of this possibility and suggested using Listerine.
It worked beautifully, and the rash cleared up in just two days. Old-fashioned amber Listerine does burn a bit going on, but it works well. It also is good for athlete's foot.
I play the cello in a chamber group. It is becoming increasingly difficult to enjoy my passion since my finger joints have developed arthritis. I recently read an article about using topical gels to relieve pain. What do you think of them for my painfully arthritic fingers?
We are enthusiastic about topical NSAIDs (nonsteroidal anti-inflammatory drugs). Such products have been used around the world for decades to treat arthritis, bursitis, sprains, strains and muscle pains. They have not been widely available in the U.S. until recently.
Oral NSAIDs can cause diarrhea, heartburn, stomach ulcers, high blood pressure, liver toxicity, kidney problems, anemia and heart trouble. Appropriate use of topical NSAIDs is much less likely to cause a systemic reaction.
I have had horrendous leg cramps at night. Quinine tablets usually gave relief within 10 minutes. However, on one particularly bad night, I took a second tablet within 30 minutes of the first. When I awoke in the morning, I was totally deaf — no clock chimes, no dog collar jingling, nada.
At first it was actually a nice experience — my own world. But that wore off when I couldn't hear the phone ring or listen to the radio. By late afternoon, I had my hearing back, but I will not take quinine again.
You experienced "cinchonism," or quinine toxicity. In addition to temporary deafness, symptoms may include headache, ringing in the ears, nausea, dizziness, rash and confusion. The Food and Drug Administration banned quinine for treating leg cramps because it can cause life-threatening blood abnormalities.
Joe Graedon is a pharmacologist, and Teresa Graedon is an expert in medical anthropology and nutrition. http://www.peoplespharmacy.com.